Florida, 2017Damaging Winds and Lightning Strike in Florida, August 24, 2017
August 24, 2017 · NWS JAX · 6 events in 2 counties and zones
An approaching short wave trough as well as increased moisture from a tropical wave over the Gulf of Mexico combined with diurnal heating and instability over the area. These ingredient fueled severe storms that initiated along the sea breezes during the late afternoon and evening across near the Florida Atlantic coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching short wave trough as well as increased moisture from a tropical wave over the Gulf of Mexico combined with diurnal heating and instability over the area. These ingredient fueled severe storms that initiated along the sea breezes during the late afternoon and evening across near the Florida Atlantic coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 24, 3:00 PM EST, 26 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
400 PM EDT Thu Aug 24 2017
.NEAR TERM /Rest of this afternoon through tonight/...Cold front
has slipped southward into the northwest part of the JAX CWA where
precipitable water values have dropped between 1.7-1.9" with 2.0
to 2.2" PWATS across the rest of SE GA and NE FL. There is weak
surface convergence that has occurred ahead of the front that has
provided the necessary lift for the genesis of showers and
thunderstorms. These showers and thunderstorms will drift to the
southeast during the late afternoon with a focus from coastal
Georgia into the Suwannee Valley southward into the I-10 corridor
as these storms may be enhances as it merges with the east coast
seabreeze. While severe storms appear unlikely...there is limited
instability (from heating) for a few strong storms that could
produce strong and gusty winds in addition to frequent lightning
and local pockets of heavy rain in excess of 2 inches. The storms
will linger through the early to mid part of the evening west of
301 before fading out. Overnight...the low pressure area over the
northeast Gulf of Mexico will track over the south central part of
the Florida Peninsula by daybreak, with a resulting coastal trof
extending from coastal Georgia to the low pressure area over the
peninsula. As a result, some isold coastal showers may result
north of Nassau Sound into coastal Georgia during the pre-dawn
hours Friday. Clouds will be over the region through most of the
evening with some sounding indicated partial clearing with a mid
level deck of clouds overnight. Overnight lows will be in the mid
70s inland to upper 70s to near 80 along the St. John's River
Basin to along the beaches.
.SHORT TERM...
A weak cold front will be moving across parts of the area on Friday
turning the winds to the east-northeast. Expecting mainly scattered
showers and storms in the aftn, due to front and sea breeze
boundaries. Tighter gradient will lead to better movement of
convection directed southwestward. Highs in the lower 90s...near
upper 80s coast.
For Friday night...Model guidance is in good agreement showing broad
low pressure located over central FL area to ease off the
east central FL coast after midnight. This will help drag the
relatively diffuse cool front south of the area by Saturday morning.
The majority of the guidance shows the highest mean RH and thus
heavy rainfall potential on the east and southeast side of this
feature. Meanwhile in our area a general north to northeast low
level flow is expected. This should help advect some drier air into
our region through Friday night, though still rich moisture
available for some evening isolated showers and storms...mainly
across northeast FL. Mid level high pressure over the the northeast
Gulf Of Mexico will continue to let TC Harvey ease northwestward
toward the TX coast. The mid level high should help tame convection
over our area overnight and probably end by midnight, though
isolated to possibly scattered coastal showers are possible in the
north-northeast flow.
Saturday...Deep layer flow through 500 mb will remain north-
northeast and drier air will be located particularly over southeast
GA but remain a bit elevated still in northeast FL. The mid level
high over the Gulf of Mexico is forecast to drop a little southward
and mid level heights in in our area will drop slightly. Generally
expected scattered showers and storms mainly in the aftn that will
move south to southwest per the steering flow. With frontal boundary
south of the area continued weak cool advection will allow for highs
to be primarily in the upper 80s...a few 90s west of I-75. Sat
night...continued north northeast deep layer flow and PWATs are
forecast to drop further down to 1.5 inches or less...possibly
lower. Isolated convection at best expected for Saturday night for
the eastern zones...and with the drier air/lower dewpoints comes
some cooler overnight lows that may be in the upper 60s over inland
zones north of I-10. Sunday...continued north-northeasterly flow and
overall less moisture will curtail convection markedly, and have
tweaked POPS values downward a bit for now...with no POPS for most
of inland southeast GA but scattered convection in northeast FL.
Highs in the mid-upper 80s...a few 90s near/west of I-75.
.LONG TERM...Monday-Thursday...
The forecast area will be basically between the tropical wave/broad
low near the southeast U.S. coast in the wern Atlantic and the
circulation of TC Harvey. A diffuse low level trough/remnants of the
frontal boundary will be somewhere across south central FL Monday,
but mean layer ridge may build over the wern Atlantic into the
Bahamas and srn FL Tue and Wed and result in the boundary lifting
northward into our region by the middle of the week. In tandem, deep
moisture will be on the increase. At this time, model blends looked
reasonable for scattered convection each day especially for
northeast FL and then increasing area-wide Wed and Thu. Some
potential for heavier rainfall by mid to late week due to the front
nearly stationary in the region, rich moisture and easterly low
level flow but at this time looks fairly localized threat though
uncertainly level is high at the day 5-7 time frame.
&&
.AVIATION...Scattered afternoon storms expected as a cold front
begins to approach the area. Most of the coverage of storms
expected to be across Se Ga and inland areas of Ne Fl. Have
VCTS beginning aft 18Z at JAX...VQQ...GNV. Have TEMPO for KSSI
until 20z. The trend will be for any storms to develop to fade
out in the evening. There will be a mid to high level dock
overnight, with some potential coastal showers for terminals such
as Craig, Jacksonville, St. Augustine, and St. Simon's during the
pre-dawn hours as a coastal trough develops.
&&
.MARINE...
A cold front will move across the waters Friday and stall south
of the waters over the weekend. A surface low is forecast to
develop offshore the Florida east coast and move slowly northeast
this weekend. South to Southeast winds today will shift to the
Northeast on Friday and increase to Small Craft Advisory over the
weekend into early next week due to the tightening gradient
between the low and high pressure to the north. Seas will increase
to 5 to 7 feet near shore and 6 to 9 feet offshore. Scattered
showers and storms expected through the period.
Rip Currents: A persistent long period swell will keep a
Moderate Risk of rip currents Friday. An elevated risk is
expected into the weekend as onshore winds and swells are
expected to increase as low pressure develops off the
Florida east coast and moves slowly Northeast.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 91 73 89 / 30 40 10 20
SSI 78 88 77 86 / 40 40 30 30
JAX 75 90 75 88 / 30 30 20 40
SGJ 77 89 77 88 / 20 30 20 50
GNV 74 92 74 89 / 30 40 20 50
OCF 75 92 74 90 / 40 40 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Shashy/Cordero/McGinnis
Hazardous weather outlook, Aug 24, 2:26 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
326 PM EDT Thu Aug 24 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-251930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
326 PM EDT Thu Aug 24 2017
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Tonight...
There is a moderate risk of rip currents at area beaches.
Scattered thunderstorms are expected this late afternoon into
early evening across southeast Georgia, mainly south of highway 82
and coast Georiga and inland northeast Florida around the I-10
corridor. Heavy rain and frequent lightning strikes will be the
primary hazards though a few stronger storms could produce brief
gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Low pressure is forecast to develop offshore the Florida
east coast and slowly move to the northeast this weekend.
Onshore winds and seas will increase...with Small Craft
Advisory conditions expected over the weekend into early
next week. An elevated rip current risk is expected at
area beaches into early next week.
Scattered showers and storms are expected each day with a few
stronger thunderstorms possible containing gusty winds and
frequent lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Aug 24, 2:05 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
305 PM EDT THU AUG 24 2017
GAZ162-163-241945-
Clinch GA-Echols GA-
305 PM EDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS AND SOUTH
CENTRAL CLINCH COUNTIES UNTIL 345 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or 8 miles northwest of Fargo, moving south at 10 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Fargo and Needmore.
LAT...LON 3084 8278 3084 8257 3060 8253 3060 8278
TIME...MOT...LOC 1905Z 358DEG 10KT 3077 8267
SHULER
Special weather statement, Aug 24, 2:16 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
316 PM EDT THU AUG 24 2017
FLZ024-124-GAZ165-166-241945-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
316 PM EDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU AND SOUTH
CENTRAL CAMDEN COUNTIES UNTIL 345 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving southeast at 5 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Kingsland.
LAT...LON 3074 8177 3082 8165 3074 8154 3067 8164
TIME...MOT...LOC 1916Z 312DEG 6KT 3074 8166
SHULER
Special weather statement, Aug 24, 2:41 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
341 PM EDT THU AUG 24 2017
GAZ164-242015-
Charlton GA-
341 PM EDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY
UNTIL 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homeland, or near Folkston. This storm was nearly stationary.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Homeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3085 8198 3082 8213 3091 8214 3093 8203
TIME...MOT...LOC 1940Z 166DEG 1KT 3087 8207
SHULER
Special weather statement, Aug 24, 3:25 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT THU AUG 24 2017
FLZ024-124-242100-
Inland Nassau FL-Coastal Nassau FL-
425 PM EDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU COUNTY UNTIL
500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Callahan, drifting southeast at 5 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
This storm will remain over mainly rural areas of north central
Nassau County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3063 8189 3074 8172 3064 8163 3057 8171
3055 8179
TIME...MOT...LOC 2025Z 323DEG 7KT 3063 8176
SHULERLightning, Duval
- When
- August 24, 3:26 PM EST
- Where
- Duval County, 2.16 mi NNW of Bowden
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.300, -81.630
A home was struck by lightning on Schumacher Avenue. Smoke was detected but fire was not yet observed. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.
Thunderstorm Wind, Nassau
- When
- August 24, 4:05 PM EST
- Where
- Nassau County, 3.29 mi SSE of Callahan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.530, -81.790
Power lines were blown down on Cravey Road. The time of damage was based on radar.
Thunderstorm Wind, Nassau
- When
- August 24, 4:25 PM EST
- Where
- Nassau County, 1.38 mi ESE of Crawford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.490, -81.850
Power lines were blown down on Thomas Creek Road. The time of damage was based on radar.
Thunderstorm Wind, Duval
- When
- August 24, 4:53 PM EST
- Where
- Duval County, 1.83 mi NE of Tulane
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.370, -81.930
Power lines and trees were blown down along Otis Road. The time of damage was based on radar.
Thunderstorm Wind, Duval
- When
- August 24, 5:00 PM EST
- Where
- Duval County, 2.16 mi NNW of Jacksonville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.380, -81.680
A tree was blown down on Fernandina Avenue. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.
Thunderstorm Wind, Nassau
- When
- August 24, 5:05 PM EST
- Where
- Nassau County, 0.91 mi NW of Bryceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.390, -81.940
A tree was blown down onto power lines on Church Avenue. The time of damage was based on radar.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 24, 2017$6,000 · 3 events
- Hail and Damaging Wind in Nebraska, August 24, 20171 in hail · 3 events
- Hail in Colorado, August 24, 20171 in hail · 3 events
- Waterspouts in Lake Michigan, August 24, 20172 events
- Damaging Winds in Montana, August 24, 201758 kt wind · 2 events
- Funnel Cloud in Florida, August 24, 20171 event
- Wildfire in Washington, August 24, 20171 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20171 event
- Lightning Strike in South Carolina, August 24, 2017$1,000 · 1 event
- Waterspout in Gulf of Mexico, August 24, 20171 event
- Hail in Nebraska, August 24, 20171 in hail · 1 event
- Hail in Montana, August 24, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711599, 711600, 711601, 711606, 711607, 711608.